What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 7, 6:47 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 7, 6:47 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
747 PM EDT Tue Aug 7 2018
.SYNOPSIS...
The risk of scattered showers and thunderstorms will continue
into Thursday, but this vast majority of this time will feature
dry weather. Another round of showers and thunderstorms is
possible late this weekend. Otherwise, summertime warmth will
persist through this weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Main changes this evening were to tweak rainfall chances based
on observed radar trends. Still expecting convection to
gradually diminish now that we are past sunset.
Otherwise, only minor changes to temperatures to bring the
forecast back in line with observed trends. Remaining Heat
Advisory will be allowed to expire at 8 PM.
Previous Discussion...
Oppressive heat and humidity will continue into the early
evening. Scattered t-storms continue to develop across upstate
NY and northern New Eng. Moderately unstable environment across
SNE with MLCAPES up to 2000 J/kg. So despite weak shear and
unfavorable mid level lapse rates, expect scattered
showers/t-storms to develop/move into SNE through early evening.
Deep layer shear is weak across SNE so it will be difficult to
sustained robust updrafts. Best chance of severe weather will be
across northern New Eng and upstate NY where shear is greater
and moisture is deeper. However, can't rule out a few strong to
marginally severe storms with localized damaging wind gusts
given the magnitude of instability. Main threat will be across
the interior. Heavy rainfall and localized flooding will also be
a threat given high PWATs moving into the region and potential
for slow moving storms.
Given that instability lingers tonight and moisture deepens,
can't rule out a few showers or a t-storm through the night but
most of the overnight period after this evening should be dry.
Areas of stratus and patchy fog may develop along the south
coast. Warm and humid night with lows in the low/mid 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday...
Mid level trough will be slowly approaching from the Gt Lakes
with a weak boundary across SNE. Deeper moisture ahead of the
trough will overspread SNE with PWATs around 2 inches and KI
into the mid 30s. This will result in a more favorable
environment for scattered showers/t-storms as MLCAPES increase
to 1000-2000 J/kg with weak boundary over the region. Deep
layer shear remains weak so main threat will be heavy rainfall
and localized flooding given high PWAT airmass in place, but
can't rule out a few strong to marginally severe storms.
Localized wind damage would be the main threat from any strong
storms given moderate instability and high dewpoints.
With more cloud cover expected Wed, temps will be a bit cooler
but still quite warm and humid with dewpoints in the low/mid
70s. Highs will range from the mid 80s to near 90, but a few
locations in the interior could reach lower 90s if there is
enough sunshine. Heat indices expected to top out in the mid
90s. Later shifts may still need to consider a heat advisory,
especially if more sun is realized, but it is marginal and
confidence was not high enough to issue at this time.
Wednesday night...
Expect the risk of showers/t-storms to continue into Wed night
as mid level trough approaches SNE and weak front moves across
the region. Otherwise, another warm and humid night with patchy
fog developing.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Will continue to favor a consensus approach with this portion
of the forecast. While there are some detail differences among
the 07/12Z guidance suite, most of it is within the noise level,
particularly when dealing with convective systems.
Overall, am still expecting a mid level trough to develop
across the Northeast later this week. A portion of this mid
level trough should move over northern New England this
weekend, but not without leaving a small piece behind around the
Great Lakes. This modicum of colder air aloft will maintain at
least some instability into early next week. Still signs the
Bermuda high will try to reassert itself early next week.
Temperatures...Heat and humidity continue, although not quite
as bad as Monday and Tuesday this week. Max temperatures should
be about 5- 10 degrees lower into early next week. Dew points
may also drop that much by late Friday into Saturday. Still dew
points in the 60s are still quite humid for most. Depending upon
where the Bermuda high sets up exactly, there is a likelihood
of increasing humidity once more early next week.
Precipitation...Given the heat and humidity, there should be at
least a chance for some showers and isolated thunderstorms just
about every day during this period, especially across the
interior. A front may stall to our south Thursday night into
Friday, meaning this could be one of our drier periods.
Otherwise, as previously mentioned, the cold pool aloft will
mean at least modest lapse rates. High PWATS, mainly 1.50 in or
greater, during the peak risk for rainfall suggests heavy rain
remains possible. Not thinking it will be raining all the time.
The most likely hours for rainfall will be during the afternoon
and evening hours.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...
Tonight...Moderate confidence.
Scattered showers/t-storms will linger this evening, but should
diminish by midnight EDT. Mainly VFR, but potential for IFR
stratus and patchy fog to develop along the south coast.
Wednesday...High confidence.
VFR after any morning low clouds/fog patches burn off.
Otherwise, expect scattered showers and thunderstorms to
develop resulting in localized lower conditions at times.
Wednesday night...Moderate confidence.
Risk of isolated to scattered showers/t-storms will continue.
Patchy fog possible in the normally prone locations along with
south coast stratus. Mainly VFR outside of any stratus/fog and
convection.
KBOS Terminal...High confidence in TAF. TSRA near the terminal
through 08/02Z. Risk of a sea breeze developing Wed afternoon.
KBDL Terminal...High confidence in TAF.
Outlook /Thursday through Sunday/...
Thursday: VFR. Chance SHRA, isolated TSRA.
Thursday Night through Friday: VFR.
Friday Night: VFR. Chance SHRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.
Saturday Night through Sunday: Mainly VFR, with local IFR
possible. Chance SHRA, isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...
Persistent southwest flow today through Wednesday night with
gusts mostly below 20 kt. Seas below SCA. Vsbys may be reduced
at times in fog tonight into Wed morning and again Wed night.
Outlook /Thursday through Sunday/...
Thursday: Winds less than 25 kt. Chance of rain showers,
isolated thunderstorms, patchy fog.
Thursday Night: Winds less than 25 kt. Slight chance of rain
showers.
Friday through Friday Night: Winds less than 25 kt.
Saturday through Saturday Night: Winds less than 25 kt. Slight
chance of rain showers.
Sunday: Winds less than 25 kt.
&&
.CLIMATE...
Record Highs:
Tuesday August 7
BOS 98 in 1924
BDL 100 in 1918
PVD 95 in 2001
ORH 94 in 1924
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ002>004.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ003>007-
010>019-026.
Heat Advisory until 8 PM EDT this evening for MAZ005>007-
013>016-019-026.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>008.
MARINE...None.
&&
SYNOPSIS...Belk/KJC
NEAR TERM...Belk/KJC
SHORT TERM...KJC
LONG TERM...Belk
AVIATION...Belk/KJC
MARINE...Belk/KJC
CLIMATE...StaffHazardous weather outlook, Aug 7, 7:20 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
820 PM EDT Tue Aug 7 2018
CTZ002>004-MAZ003>007-010>019-026-RIZ001>008-090030-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
820 PM EDT Tue Aug 7 2018
...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Air Quality Alert.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A few strong to severe thunderstorms are possible Wednesday afternoon
and evening. Main threat would be very localized strong to damaging
wind gusts. In addition...any thunderstorm that develop will be
capable of producing torrential rainfall resulting a very localized
flood threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ002-008-009-020>024-090030-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-
820 PM EDT Tue Aug 7 2018
This Hazardous Weather Outlook is for southeastern Massachusetts
and western Massachusetts.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A few strong to severe thunderstorms are possible Wednesday afternoon
and evening. Main threat would be very localized strong to damaging
wind gusts. In addition...any thunderstorm that develop will be
capable of producing torrential rainfall resulting a very localized
flood threat
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ230>237-250-251-254>256-090030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
820 PM EDT Tue Aug 7 2018
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates, please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Aug 7, 3:44 PM EST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
444 PM EDT TUE AUG 7 2018
CTZ002-072115-
Hartford CT-
444 PM EDT TUE AUG 7 2018
...TORRENTIAL RAINFALL ...
At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
Avon, or over Farmington, moving northeast at 20 mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Southington, Glastonbury, Newington, Windsor, Wethersfield,
South Windsor, Farmington, Simsbury, Bloomfield, Berlin, Rocky Hill,
Avon, Plainville and Suffield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
&&
LAT...LON 4180 7296 4182 7294 4184 7294 4200 7271
4176 7250 4157 7289 4180 7301
TIME...MOT...LOC 2044Z 240DEG 17KT 4177 7287
LECSpecial weather statement, Aug 7, 4:23 PM EST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
523 PM EDT TUE AUG 7 2018
MAZ002-003-008>010-072200-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
523 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM...
At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Becket, or 8 miles southeast of Pittsfield, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will accompany this
storm along with very heavy rainfall and localized minor flooding.
Locations impacted include...
Northampton, Easthampton, Southampton, Williamsburg, Huntington,
Buckland, Conway, Shelburne, Ashfield, Westhampton, Whately, Chester,
Chesterfield, Worthington, Goshen, Cummington, Montgomery,
Plainfield, Middlefield and Hawley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4239 7305 4238 7301 4253 7297 4260 7267
4220 7271 4226 7300 4231 7300 4231 7303
4233 7306 4238 7307
TIME...MOT...LOC 2122Z 269DEG 38KT 4239 7311
NoceraSpecial weather statement, Aug 7, 5:25 PM EST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
625 PM EDT TUE AUG 7 2018
MAZ004-026-072300-
Northwest Middlesex County MA-Northern Worcester MA-
625 PM EDT TUE AUG 7 2018
...LINE OF STRONG THUNDERSTORMS...
At 625 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Ipswich to near Petersham. Movement
was east at 25 mph.
Pea size hail and winds in excess of 40 mph will accompany these
storms along with locally heavy rainfall.
Locations impacted include...
Leominster, Fitchburg, Gardner, Winchendon, Lunenburg, Townsend,
Templeton, Rutland, Westminster, Ashburnham, Barre, Hubbardston,
Princeton, Ashby, Hardwick, Oakham, Phillipston and Petersham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4270 7166 4236 7198 4240 7230 4271 7202
TIME...MOT...LOC 2225Z 265DEG 23KT 4272 7194 4243 7223
Nocera
Special weather statement, Aug 7, 5:53 PM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
653 PM EDT TUE AUG 7 2018
MAZ004-072315-
Northern Worcester MA-
653 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM...
At 652 PM EDT, Doppler radar was tracking a strong thunderstorm over
Petersham, or 11 miles southeast of Orange, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm along with brief heavy rainfall.
Locations impacted include...
Gardner, Holden, Templeton, Rutland, Westminster, Ashburnham, Barre,
Hubbardston, Princeton, Hardwick, Oakham, Phillipston and Petersham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4237 7227 4247 7227 4265 7192 4239 7183
TIME...MOT...LOC 2252Z 249DEG 28KT 4245 7220
Nocera
Special weather statement, Aug 7, 6:34 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
734 PM EDT TUE AUG 7 2018
CTZ002-MAZ009-011-080000-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
734 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORMS DEVELOPING...
At 733 PM EDT, Doppler radar was tracking a strong thunderstorm over
Granby, or 12 miles southwest of Westfield, moving east at 20 mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Windsor, Agawam, West
Springfield, Simsbury, Bloomfield, Longmeadow, Suffield, Windsor
Locks, Granby, East Windsor, Canton, Southwick, East Granby, Hartland
and Granville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4214 7261 4187 7256 4190 7291 4192 7291
4197 7289 4197 7296 4205 7297
TIME...MOT...LOC 2333Z 262DEG 15KT 4198 7289
LECLocal storm report, Aug 7, 7:52 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
852 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG HUBBARDSTON 42.48N 72.02W
08/07/2018 WORCESTER MA AMATEUR RADIO
TREES DOWN IN BACKYARD ON MOUNT JEFFERSON ROAD
0705 PM TSTM WND DMG TOWNSEND 42.67N 71.70W
08/07/2018 MIDDLESEX MA AMATEUR RADIO
TREE AND WIRES DOWN ON WEST MEADOW ROAD
0710 PM TSTM WND DMG PEPPERELL 42.67N 71.59W
08/07/2018 MIDDLESEX MA AMATEUR RADIO
LARGE TREE DOWN ON HOLLIS STREET
&&
EVENT NUMBER BOX1804305
EVENT NUMBER BOX1804306
EVENT NUMBER BOX1804307
LEC